order now

Quitting Antidepressants

If you’ve been on an antidepressant to deal with for some time and therefore are feeling better, you could begin thinking about getting off that antidepressant.

The most crucial thing to consider? You Need to consult your doctor and map out a strategy — a Discontinuation strategy — because you might experience negative The chance of a melancholy and effects relapse.

“Once patients have determined that they need to Try and discontinue use of , they should work on a discontinuation approach with their physician,” describes Michael First, MD, a professor of clinical psychology at Columbia University Medical Center in New York. In most cases, this includes slowly tapering off the drugs.

“Patients shouldn’t suddenly discontinue taking their drug, Particularly with specific medications, like SSRIs [selective serotonin reuptake inhibitors] or SNRIs [serotonin-norepinephrine reuptake inhibitor], as they can cause a really uncomfortable discontinuation syndrome,” says Dr. First. is the sole exception; this depression drug Is quite long acting and, when you stop treatment abruptly, the body naturally tapers the medication stored within the body over a four- to five-week interval, he explains.

According to First, the speed where depression drugs could be removed varies — some people are extremely sensitive to discontinuation syndrome, although some don’t experience unwanted effects. The drug to taper instead of stopping it cold turkey is that tapering the drug may decrease the risk of relapse, First says.

Are You Having a Depression Relapse — or Discontinuation Syndrome?

It may be easy to mistake discontinuation syndrome, Which is connected with discontinuing antidepressants, having a relapse of depression or even an illness. “If one is going to Get depressed it’s unlikely that it’ll happen immediately after medication is stopped,” says Justin Schechter, MD, a psychiatrist in private practice in Stamford, Conn. Months, a return of depression usually happens after medication is discontinued and can be triggered through an environmental stressor.

“Discontinuation syndrome typically appears when you get close to the end of the tapering program — that is, when you are at the lowest quantities of the medication,” First explains.

Common symptoms associated with discontinuation syndrome comprise feeling dizzy, achy, tingling, nauseated, and fatigued, much like having the Influenza. A simple Means to tell if you are going through discontinuation syndrome would be to take a dose of the drugs which you’re tapering from. “If the symptoms go away within a Couple of hours they are from discontinuation, rather than something else, like from a virus,” First says.

SEE ALSO:  Amitriptyline as an Insomnia Treatment

How to Avoid Discontinuation Syndrome

To avoid discontinuation syndrome, Dr. Schechter says that in addition to tapering off depression drugs slowly over the course of many weeks, you may use over-the-counter remedies to fight physical symptoms — such as ginger root capsules at a dose of 200 mg Three times daily to treat dizziness and nausea. It is also important to maintain contact by means of your doctor Throughout the tapering off process for support and guidance.

“Other options to maintain good mood for patients that are discontinuing antidepressant treatment include psychotherapy and exercise,” First says. If you have been undergoing psychotherapy or Exercising while on an antidepressant, it’s very important to continue with these Approaches when discontinuing drug treatment. “Both psychotherapy and exercise have been proven to possess favorable effects in patients who were depressed,” he adds.

The only way to actually tell if you need Depression drugs is by stopping antidepressants. Regrettably, it is very difficult to discover if someone on an antidepressant for the first time will Be in a position to come off the medication or will relapse, First

“For patients who repeatedly relapse when they go off their medication, it is generally best for them to stay on the drugs Forever to maintain their depression from relapsing,” he says. “Some may need To be on antidepressants which will be only a truth of life and should not be viewed as some sort of failure on the area of the patient.”

Also, there’s no signs that staying on antidepressants for life has any negative, long-term effects. Says First, “this is an individual determination that each and every patient has to make — to decide When they’re doing better on the drug or could go without them.”

Related Entries:

Add Your Comment

Your email address will not be published. Required fields are marked *